Alert archive / New Mexico / Special Weather Statements in 2011

Special Weather Statement, NWS Albuquerque, NM

August 6, 2011Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 6, 2011, 6:33 PM MDT for Union County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 6:33 PM MDT (00:33 UTC)
Expired
Aug 6, 2011, 7:00 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 167 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WWUS85 KABQ 070033
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
633 PM MDT SAT AUG 6 2011

NMZ530-531-070100-
HARDING COUNTY-UNION COUNTY-
633 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION AND NORTHEASTERN
HARDING COUNTIES THROUGH 700 PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF BUEYEROS...OR ABOUT 26
MILES NORTHWEST OF AMISTAD...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN HARDING AND SOUTHERN UNION COUNTIES.

&&

LAT...LON 3616 10320 3593 10343 3613 10363 3625 10348
TIME...MOT...LOC 0034Z 302DEG 12KT 3614 10350

$$


44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:55 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 2:55 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT SAT AUG 6 2011

.DISCUSSION...
DRYING TREND THROUGH MONDAY THEN SLOW RETURN OF MOISTURE IN THE SW
TUE THEN ACROSS THE W AND N FOR THE MIDDLE AND END OF NEXT WEEK.

DRIER AIR ALOFT CONTINUES TO ADVANCE INTO NW AND NC NM TODAY. STORMS
HAVE MANAGED TO DEVELOP OVER THE JEMEZ MOUNTAINS AND EAST SLOPES
OF THE SANGRES THOUGH THANKS TO LOW LEVEL MOISTURE AND INSTABILITY.
OTHER STORMS ARE FAVORING THE SW AND SC MOUNTAINS AND THESE WILL
WORK INTO ERN NM THIS EVENING. ACTIVITY TO DIMINISH BY MIDNIGHT WITH
JUST ISOLATED SHOWERS AND STORMS ACROSS THE E AND S DURING THE LATE
NIGHT HOURS.

DRYING TO CONTINUE SUN AND MON AS HIGH PRESSURE BUILDS OVER NM.
MOSTLY JUST ISOLATED ACTIVITY OVER THE SW AND SC HIGHER TERRAIN.
TEMPERATURES WILL SOAR TO ABOVE NORMAL LEVELS WITH 100 OR HIGHER
OVER MUCH OF THE E. A WEAK BACK DOOR FRONT MAY INVADE THE NE ON
MON TRIMMING TEMPERATURES A BIT.

THE CENTER OF THE HIGH PRESSURE AREA IS FORECAST TO DRIFT SLOWLY
TO THE E DURING NEXT WEEK...GRADUALLY ALLOWING THE W AND N TO
MOISTEN UP AGAIN. SOME INCREASE OVER THE SW MOUNTAINS MAY BEGIN
LATE TUE...WITH THE MOISTURE SPREADING N THEN E LATER NEXT WEEK.
WILL SHOW A GRADUAL INCREASE IN POPS ESPECIALLY W AND N WED
THROUGH FRI OF NEXT WEEK. STATUS QUO FOR NEXT WEEKEND. CHJ

&&

.AVIATION...
MID LEVEL DRY AIR IS SPREADING EASTWARD ACROSS NORTHERN NM
TODAY...LIMITING CONVECTION...ESPECIALLY ACROSS THE NORTHWEST
QUARTER OF THE STATE. BEST CHANCES FOR -SHRA/-TSRA WILL BE ALONG AND
EAST OF A LINE FROM THE SW MTNS TO THE NC MTNS THRU THE EVENING.
STORMS...ESPECIALLY ACROSS THE EASTERN PLAINS...WILL BE CAPABLE OF
50 MPH WIND GUSTS IN OUTFLOW BOUNDARIES. CONFIDENCE REMAINS LOW
HOWEVER...THAT ANY ONE STORM WILL IMPACT A TAF SITE. STORMS WILL
LARGELY DIMINISH BY 03Z...THOUGH SOME ACTIVITY MAY LINGER TIL 06Z
ACROSS THE EAST. EVEN LESS STORM COVERAGE IS EXPECTED ON SUNDAY AS
DRIER AIR CONTINUES TO FILTER INTO NM.  ISOLATED STORMS WILL REMAIN
POSSIBLE ACROSS THE EASTERN PLAINS AND SW MTNS SUN AFTN/EVE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34

&&

.FIRE WEATHER...
SIGNIFICANT DRY SLOT MOVING INTO NORTHERN NEW MEXICO TODAY. AS
MIXING CONTINUES THIS AFTERNOON...SHOULD SEE DEWPOINTS CONTINUE TO
DROP...ESPECIALLY ACROSS THE NW.  SHOWER AND THUNDERSTORM COVERAGE
WILL BE CONSIDERABLY LESS FOR THE REMAINDER OF THE AFTERNOON AND
EVENING AS COMPARED TO RECENT DAYS. MINIMUM RELATIVE HUMIDITIES
ALREADY DROPPING BELOW 15 PERCENT ACROSS THE NORTHWEST PLATEAU...AND
EXPECT MORE COVERAGE OF SUB-15 PERCENT HUMIDITIES LATER THIS
AFTERNOON.

UNFORTUNATELY...THIS DRY AIR INTRUSION WILL CONTINUE TO MOVE INTO
THE STATE ON SUNDAY AS THE UPPER HIGH CENTERS ITSELF ON SOUTHERN NM.
THEREFORE...STORM COVERAGE WILL DECREASE FURTHER. BY MONDAY...THE
UPPER HIGH WILL NUDGE FURTHER WEST...ALLOWING THE DRY AIR TO ROUND
THE UPPER HIGH INTO MUCH OF CENTRAL AND EASTERN NM. MONDAY...AND
POTENTIALLY TUESDAY AS WELL...WILL BE THE LEAST ACTIVE OF THE NEXT
SEVERAL DAYS. CONVECTION WILL BE NOTICEABLY ABSENT FOR AUGUST.
INSTEAD HIGH HAINES INDICES WILL PREVAIL.  AS TEMPERATURES CONTINUE
TO REMAIN 5 TO 10 DEGREES ABOVE NORMAL IN MOST PLACES...RELATIVE
HUMIDITIES WILL DROP A FEW PERCENT EACH DAY THROUGH MONDAY.  SINGLE
DIGIT RELATIVE HUMIDITIES ARE LIKELY FOR MANY AREAS ON MONDAY AFTN.
DAYTIME RECOVERIES WILL ALSO CONTINUE TO TREND DRIER.  BY TUESDAY
MORNING...POOR RECOVERIES ARE EXPECTED ACROSS MOST LOCATIONS.  THE
EXCEPTION WILL BE ACROSS THE NORTHEAST WHERE A WEAK FRONTAL BOUNDARY
WILL NUDGE INTO THE STATE.  A SLIGHT MOISTURE INCREASE IS EXPECTED
BEHIND THIS BOUNDARY.

IF THE GFS MODELS IS TO BE BELIEVED...STARTING WEDNESDAY...THE TREND
WILL REVERSE AS THE UPPER HIGH REPOSITIONS ITSELF EAST OF THE STATE
AND THE MOISTURE PLUME MOVES OVER NM. GFS SHOWS AN INCREASE IN WETTING
RAINS ACROSS THE WEST ON WEDNESDAY...AND INCREASING PRECIPITATION
CHANCES FURTHER EAST THROUGH THE REMAINDER OF THE WEEK. HOWEVER...
THE ECWMF IS LESS BULLISH BRINGING MOISTURE BACK INTO THE AREA.
NONETHELESS...IT SHOULD BE AN UPWARD TREND IN PRECIPITATION...IT
JUST MAY NOT BE WIDESPREAD.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  56  95  55  92 /   0   0   0   5
DULCE...........................  46  89  45  87 /   5   5   0   5
CUBA............................  50  88  48  87 /   5   0   5   5
GALLUP..........................  50  89  50  88 /   5   0   0   5
EL MORRO........................  48  84  47  83 /  10   5   0  10
GRANTS..........................  52  89  50  88 /   5   5   0   5
QUEMADO.........................  53  86  52  85 /  10  20  10  10
GLENWOOD........................  61  94  61  94 /  20  20  10  20
CHAMA...........................  43  82  41  81 /   5   5   0   5
LOS ALAMOS......................  58  85  56  84 /   5   5   5   5
PECOS...........................  54  86  53  85 /  10   5   0   5
CERRO/QUESTA....................  46  85  44  82 /  10   5   5   5
RED RIVER.......................  45  76  41  75 /  10   5   5   5
ANGEL FIRE......................  45  78  40  77 /  10   5   5   5
TAOS............................  51  89  46  87 /  10   5   5   5
MORA............................  52  84  49  83 /  10   5   5  10
ESPANOLA........................  56  92  50  92 /   5   5   5   5
SANTA FE........................  56  90  54  90 /  10   0   0   5
SANTA FE AIRPORT................  58  93  56  93 /   5   0   0   5
ALBUQUERQUE FOOTHILLS...........  65  93  63  94 /   5   0   0   5
ALBUQUERQUE HEIGHTS.............  68  95  66  96 /   0   0   0   5
ALBUQUERQUE VALLEY..............  63  97  60  98 /   0   0   0   5
ALBUQUERQUE WEST MESA...........  64  96  62  96 /   0   0   0   5
LOS LUNAS.......................  60  97  58  97 /   5   0   0   5
RIO RANCHO......................  63  96  61  97 /   0   0   0   5
SOCORRO.........................  63  97  60  97 /  10  10   5   5
SANDIA PARK/CEDAR CREST.........  59  93  57  93 /   5   0   0   5
TIJERAS.........................  58  93  57  92 /  10   0   0   5
MORIARTY/ESTANCIA...............  54  91  52  90 /  10   5   0   5
CLINES CORNERS..................  59  90  57  89 /  20   5   0   5
GRAN QUIVIRA....................  61  92  60  93 /  10  10  10   5
CARRIZOZO.......................  65  93  65  95 /  10  10  10  10
RUIDOSO.........................  59  83  59  86 /  20  30  10  10
CAPULIN.........................  56  91  54  88 /  20   5   5   5
RATON...........................  55  96  52  92 /  20   5   5   5
SPRINGER........................  57  95  54  93 /  20   5   5   5
LAS VEGAS.......................  57  90  56  90 /  20   5   5   5
CLAYTON.........................  64  98  63  94 /  20  10  10   5
ROY.............................  62  93  62  93 /  20   5   5   5
CONCHAS.........................  69  99  66  98 /  20  10  10   5
SANTA ROSA......................  67  98  65  99 /  20  10   5   5
TUCUMCARI.......................  68 102  67 101 /  20  10  10   0
CLOVIS..........................  69  99  67 101 /  10  10  10   0
PORTALES........................  69 100  68 102 /  10  10  10   0
FORT SUMNER.....................  70 100  68 101 /  10  10  10   5
ROSWELL.........................  73 101  70 105 /  10  10  10   0
PICACHO.........................  64  94  64  98 /  20  20  10   5
ELK.............................  61  88  60  90 /  20  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40/34
Hazardous weather outlook, Aug 6, 6:15 AM MDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 AM MDT SAT AUG 6 2011

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
615 AM MDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL NEW
MEXICO...MAINLY IN AND JUST EAST OF THE HIGHER TERRAIN...WILL AGAIN
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AT RATES OF THREE
QUARTERS OF AN INCH TO AROUND AN INCH PER HOUR THIS AFTERNOON INTO
THE EVENING. DRAINAGE PROBLEMS MAY DEVELOP IN LOCATIONS WHERE THE
GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL. RECENT
WILDFIRE BURN SCARS WILL ALSO BE SUSCEPTIBLE TO HEAVY RUNOFF OR EVEN
VERY LOCALIZED FLASH FLOODING IF LOCALLY HEAVY RAIN DEVELOPS ON THE
SCAR. HAIL UP TO DIME SIZE OR SO AND WIND GUSTS BETWEEN 40 AND 50
MPH WILL ALSO BE POSSIBLE IN THE STRONGEST STORMS. OTHER MORE SPOTTY
STORMS WITH GUSTY WINDS...BUT LESS HEAVY RAIN POTENTIAL...CAN STILL
BE EXPECTED ALONG AND A LITTLE EAST FROM THE SANGRE DE CRISTO AND
SANDIA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. BUT ISOLATED
THUNDERSTORMS MAY STILL BECOME STRONG ENOUGH TO PRODUCE BRIEF HEAVY
RAINS...GUSTY WINDS AND SMALL HAIL MAINLY ACROSS THE HIGHER TERRAIN
OF THE NORTHERN GILA REGION AS WELL AS IN AND NEAR LINCOLN COUNTY
ESPECIALLY SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS GENERALLY NOT ANTICIPATED...HOWEVER FLASH
FLOOD AND HEAVY RAINFALL REPORTS ARE STRONGLY ENCOURAGED.

43

In the hours before

Special weather statement, Aug 6, 6:33 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
633 PM MDT SAT AUG 6 2011

NMZ530-531-070100-
HARDING COUNTY-UNION COUNTY-
633 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION AND NORTHEASTERN
HARDING COUNTIES THROUGH 700 PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF BUEYEROS...OR ABOUT 26
MILES NORTHWEST OF AMISTAD...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN HARDING AND SOUTHERN UNION COUNTIES.

&&

LAT...LON 3616 10320 3593 10343 3613 10363 3625 10348
TIME...MOT...LOC 0034Z 302DEG 12KT 3614 10350

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:02 PM MDTAreal Flood AdvisoryABQHarding, Union118 min
Aug 7, 11:40 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 7, 2:32 PM MDTAreal Flood AdvisoryABQLincoln88 min
Aug 7, 3:29 PM MDTSpecial Weather StatementABQDe Baca46 min

Nearby

Special Weather Statements in New Mexico, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.